Hearing Health Blog

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medications. From popular pain medicine to tinnitus medicine, discover which of them has an impact on your hearing.

Your Ears Can be Affected by Medicines

Pharmaceuticals are a nearly $500 billion industry and the United States makes up almost half of that consumption. Do you regularly take over-the-counter medication? Or are you taking ones that your doctor prescribes? All medications carry risk, and while risks and side effects might be noted in the paperwork, people usually don’t think they’ll be impacted. So it’s worthwhile to mention that some medications raise the chance of having loss of hearing. But on the plus side, some medicines, including tinnitus treatments, can actually help your hearing. But which ones will be an issue for your hearing? But if you get prescribed with a drug that is recognized to cause loss of hearing, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such an everyday thing could cause hearing loss. How often hearing loss occurred in people who were taking many different painkillers was examined by researchers. This link is backed by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Ongoing, daily use of over-the-counter painkillers impairs hearing. 2 or more times per week is described as regular use. You commonly see this frequency in people who suffer from chronic pain. Using too much aspirin at once could cause temporary loss of hearing, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were dealing with chronic pain with this medication. To be clear, prescription medications are just as bad. Loss of hearing may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s unclear specifically what causes this loss of hearing. The nerves of the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why hearing loss may be the results of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if used as directed. But the type of antibiotic known as Aminoglycoside might raise hearing loss. Human studies haven’t yet come up with reliable data because they are in the early phases. But there definitely seem to be a few people who have noticed loss of hearing after taking these medications. Results from animal-testing are convincing enough. The medical community believes there may be something to be concerned about. Every time mice take these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Certain other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

Compared with the majority of antibiotics, they’re more often taken over a prolonged time period to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, typically treated by Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. Why certain antibiotics contribute to hearing loss still needs more research. It appears that they may cause swelling in the inner ear that causes long-term damage.

3. How Your Hearing is Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs May Injure Your Hearing

You understand there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. These medications are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to let us know what your individual scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You might be using diuretics to help manage the balance of fluids in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to regulate the problem with medication. This can lead to swelling when salt vs water ratios get out of balance. This can cause hearing loss, which is usually temporary. But hearing loss may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What to Do If You’re Taking Drugs That May Cause Loss of Hearing

You should talk to your doctor before you stop using any drugs they have prescribed. Note all of the drugs you take and then consult your doctor. If your doctor has you on any of these medications that lead to hearing loss, ask if there might be alternate options that may reduce risk. You can also reduce your dependence on medications with a few lifestyle changes. In some cases, slight changes to your diet and exercise plan can put you on a healthier path. These changes could also be able to lessen pain and water retention while fortifying your immune system. If you are or have ever used these ototoxic medications, you should make an appointment to have your hearing checked as soon as you can. It can be challenging to detect hearing loss at first because it advances very slowly. But don’t be mistaken: you may not recognize the ways in which it can affect your happiness and health, and recognizing it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss! Call Us